Electronic Journal of Probability
- Electron. J. Probab.
- Volume 16 (2011), paper no. 84, 2334-2358.
Vertices of the Least Concave Majorant of Brownian Motion with Parabolic Drift
It was shown in Groeneboom (1983) that the least concave majorant of one-sided Brownian motion without drift can be characterized by a jump process with independent increments, which is the inverse of the process of slopes of the least concave majorant. This result can be used to prove the result in Sparre Andersen (1954) that the number of vertices of the smallest concave majorant of the empirical distribution function of a sample of size $n$ from the uniform distribution on $[0,1]$ is asymptotically normal, with an asymptotic expectation and variance which are both of order $\log(n)$. A similar (Markovian) inverse jump process was introduced in Groeneboom (1989), in an analysis of the least concave majorant of two-sided Brownian motion with a parabolic drift. This process is quite different from the process for one-sided Brownian motion without drift: the number of vertices in a (corresponding slopes) interval has an expectation proportional to the length of the interval and the variance of the number of vertices in such an interval is about half the size of the expectation, if the length of the interval tends to infinity. We prove an asymptotic normality result for the number of vertices in an increasing interval, which translates into a corresponding result for the least concave majorant of an empirical distribution function of a sample of size $n$, generated by a strictly concave distribution function. In this case the number of vertices is of order cube root $n$ and the variance is again about half the size of the asymptotic expectation. As a side result we obtain some interesting relations between the first moments of the number of vertices, the square of the location of the maximum of Brownian motion minus a parabola, the value of the maximum itself, the squared slope of the least concave majorant at zero, and the value of the least concave majorant at zero.
An erratum is available in EJP volume 18 paper 46.
Electron. J. Probab. Volume 16 (2011), paper no. 84, 2334-2358.
Accepted: 15 November 2011
First available in Project Euclid: 1 June 2016
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Primary: 60J65: Brownian motion [See also 58J65]
This work is licensed under a Creative Commons Attribution 3.0 License.
Groeneboom, Piet. Vertices of the Least Concave Majorant of Brownian Motion with Parabolic Drift. Electron. J. Probab. 16 (2011), paper no. 84, 2334--2358. doi:10.1214/EJP.v16-959. https://projecteuclid.org/euclid.ejp/1464820253